CSN Login
Members Online: 8

Hummingbyrd ??

toni61
Posts: 14
Joined: Nov 2002

How did you get herceptin? Are you in a clinical trial. I am curious, as the only way I can get it is to go in to a trial where there is a 1 in 3 chance of getting it. Also, any suggestions as to ease nausea during chemo? How sick can I expect to be. I know everyone is different, but is it as bad as I think it will be?
Toni61

bobbiejo
Posts: 23
Joined: Sep 2002

I took Zofran twice a day for three days after chemo and I didn't get sick at all. It is expensive, but worth it. I had visions of being deathly ill - tiredness was the worst part for me. There is alot of support here as you know. After the first one it will be better - you will know what to expect!!!

Bobbie Jo

jeancmici
Posts: 682
Joined: Feb 2001

Herceptin is now only used for metastases in those who are HER2+ and Hummb has mets. Taxol, in the beginning, was the same way - then after trials it has been added to anyone with one or more lympth nodes involved.

Probably some day that may be the protocol. Adriamycin is very effective with HER2+ as a first line of defense.

If you don't enter the trial, you won't get herceptin. If you do, you might or might not so there is a bit of an advantage in doing it - especially if you are young.

I never was sick from the chemo. There was pre-medication with Zofran and Decadron for anti-nausea and then Zofran for three days after - on time- whether you think you need it or not. The way to go is to take the meds just in case because if you get sick, it's too late. I was soooooo relieved. I had pictures similar to those I'm sure you have in your mind. But my first was about dinner time and every one was sitting and eating a sandwich and soup etc. Me too! No one was sick.

Good Luck!
Jean

hummingbyrd's picture
hummingbyrd
Posts: 965
Joined: Sep 2002

I get herceptin once a week through a port a cath. I took all 8 treatments of chemo by IV, dumb idea looking back. Makes your veins very tender, and remember no blood draws, IV, taking blood pressure, etc on side you had lumpectomy. Makes lymphadema worse. I think your original question was how did I get the herceptin prescribed for me? It is used on the market, FDA approved, for the treatment of bone mets(tumors in the bone) that are HER2+. My point is, if you are HER2+, and herceptin is an antibody that kills those tumor cells, wouldn't it be smart to start the medication before the tumor spreads? I mean goodness gracious if you have a sinus infection you start antibiotics before it becomes pneumonia. If you have high blood pressure you treat if before you have a stroke! See what I mean, but I couldn't get it prescribed BEFORE I had bone mets because it's not yet indicated for 'prophelactic treatment' (treating something before it gets worse). I know you won't know if you get it or not (double blind study - MD won't even know) but you are guaranteed to get the chemo. That's the constant and they aren't testing it. Make sure I'm right about that! Best thing I took for nausea was Zofran, very expensive! If no insurance compazine may work just as well. It made my Parkinson's a lot worse, otherwise worked just fine. God bless, hummb

inkblot
Posts: 705
Joined: Jul 2001

Hi Toni:

The best advice re expecting to be sick during chemo, is to try not to have any preconceived notions of what you expect to happen. Try to remain positive and let it happen without your being in knots, inside. I know that's not easy! If you go in expecting to be very ill, then you may, unintintionally, help that to be the case.
If you feel that you simply cannot get the pre treatment anxiety under control, talk to your doc about it and ask for something which may help. NERVES alone can contribute to nausea.

We've all heard the tales (many from years ago, I might add) of chronic vomiting, bone weary fatigue that landed women flat in the bed for a week or two, all manner of insult and incident. DISCOUNT AS MUCH OF THAT AS YOU CAN MUSTER!!! Science works at a steady clip and there are so many new drugs now for nausea, that it's just one big blessing, really. I took Anzamet...one pill prior to the infusions and one each day for 3 days following treatments. (My ins. covered it but I believe the cost is approx. $60.00/pill) I only threw up when I got a virus in the middle of my treatments. The only real problem I developed, and it lasted till I finished treatment, was an aversion to drinking water!
Plain water began to just taste terrible to me and so I switched to making homemade lemonade, daily. Kept a huge pitcher in the fridge at all times. It did the trick for me.

I did get a dry mouth sometimes, so I rinsed 3 or 4 times each day, with baking soda solution. It worked great! It's a great natural moisturizer. Also, I'd get the extra soft toothbrushes to use during treatment. Your pharmacist can order some for you if they're not on the shelf. You don't want any nicks or cuts in the mouth and too, your mouth will most likely be more sensitive than usual.

I can tell you, that after my first treatment was behind me (and except for the virus which lasted a week) I pretty much went about my business as usual. I walked daily, resumed Yoga which I'd done years before, gardened a bit (veggies growing in pots was a new and fun experience for me...as an avid gardener, I wasn't about to give it up that summer and so improvised a way to keep me out of the sun so much but grow my veggies anyway) There are many things you'll be pleasantly surprised by, I think. If you give it a chance. Don't go in expecting a disastrous experience.

If one anti nausea med isn't doing it for you, then you dr. will try a different one which does work for you.

I actually was out in the yard and fiddling with some plants, just an hour after I came home from my first treatment. I felt a bit odd but not sick. I'd feel tired on my second day after treatment. When I got the virus, I actually wanted the sky to fall on me there for a few days. I couldn't eat, drink, or much of anything else. I just stayed in bed and threw up. My dr. kept me in the hosp. for a day because she was worried about dehydration but my husband figured the whole thing out! He made oatmeal for me and would give me a spoonfull every few hours, round the clock. It was the only thing which didn't come right back up. It gave me some nourishment and I was able to stay at home until it had run it's course. After which time I was fine again.

Just a few things I hope may help you at this time. Once that first treatment is over, you'll feel much differently, so try to relax as much as possible...work at and focus your energies on just that. Try to walk into treatment as if you intend to rule the roost and get an easy time of it to boot! AND TRY NOT TO LISTEN TO TOO MANY HORROR STORIES, in the interim. Your body is uniquely yours.

GOOD LUCK AND KEEP THINKING GOOD THOUGHTS.

Ink

banker
Posts: 321
Joined: May 2002

Hi there, I just finished chemo a month ago. 2nd time around. Received Zofran and Decadron before chemo and took Zofran up to 3 times a day for 3 days. Was mostly tired this time around, overall functional. I wish you the best and know you will do fine .God bless you....hugs Emmi

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network